Virginia, 2014

Flash Flooding and Damaging Wind in Virginia, June 12, 2014

June 12, 2014 · NWS RNK · 3 events in 3 counties and zones

An upper level disturbance moved across the region in advance of an approaching cold front. This system helped to generate showers and storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
$500
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance moved across the region in advance of an approaching cold front. This system helped to generate showers and storms across the area. One of these storms increased to severe levels and produced damaging winds that blew large tree limbs down in Big Island. Other showers and storms produced up to two inches of rain on average in a short period of time near the border of Craig and Montgomery Counties. Flash flooding ensued in both counties with a localized 4.5 inch rainfall total at the site of the Craig County flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 3:01 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 12, 3:01 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT THU JUN 12 2014

.SYNOPSIS...
A COLD FRONT EXTENDED FROM A LOW IN THE WESTERN GREAT LAKES INTO
TEXAS. THIS FRONT WILL MOVE THROUGH THE OHIO VALLEY ON FRIDAY THEN
ACROSS OUR REGION ON FRIDAY NIGHT. THE FRONT WILL STALL ACROSS THE
SOUTHEAST U.S. ON SATURDAY AS HIGH PRESSURE BUILDS OVER THE REST
OF THE EAST.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 335 PM EDT THURSDAY...

EASTERN EDGE OF SHOWERS AND THUNDERSTORMS HAD BEEN GRADUALLY
MOVING EAST ACROSS THE MOUNTAINS AND EXTENDED FROM GREENBRIER
COUNTY TO WATAUGA COUNTY. THIS PRECIPITATION WAS ASSOCIATED WITH A
SHORT WAVE CENTERED OVER THE FAR SOUTHWEST TIP OF VIRGINIA. AS
THIS SHORT WAVE MOVES EAST TONIGHT AND FRIDAY...SO WILL THE
SHOWERS AND THUNDERSTORMS....ALTHOUGH COVERAGE AND INTENSITY WILL
BE LESS BETWEEN MIDNIGHT TONIGHT AND NOON ON FRIDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED
EAST OF THE BLUE RIDGE. THE BEST LIFT AND INSTABILITY WAS EAST
OF THE FORECAST AREA BUT SPC MESOANALYSIS HAD BEEN SHOWING HIGHER
DOWNDRAFT CAPE VALUES IN THE NORTH CAROLINA PIEDMONT. NOT OUT OF
THE QUESTION THAT ANY OF THE STRONGER STORMS IN THAT REGION LATE
THIS AFTERNOON AND INTO THIS EVENING COULD PRODUCE WIND GUSTS UP
TO 50 MPH.

A SECOND SHORT WAVE...THAT WAS CROSSING THE MID MISSISSIPPI
VALLEY THIS AFTERNOON...WILL REACH THE FORECAST AREA BY FRIDAY
AFTERNOON. THIS WILL PROLONG THE PROBABILITY OF SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. EXPECTING WIDESPREAD CLOUD COVER
FRIDAY MORNING WHICH WILL LIMIT THE HEATING...INSTABILITY AND
MAXIMUM TEMPERATURES WELL INTO THE AFTERNOON. MAV GUIDANCE HAD
REASONABLE NUMBERS FOR HIGHS ON FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM EDT THURSDAY...

LOOKING INTO FRIDAY NIGHT...A COLD FRONT WILL BEGIN ENTERING OUR
SOUTHEAST WEST VIRGINIA COUNTIES SHORTLY BEFORE MIDNIGHT...USHERING
WITH IT HIGH PRESSURE FROM THE WEST AS WELL AS SIGNIFICANTLY DRIER
AIR. WILL SEE MUCH OF THE SHOWER ACTIVITY FROM EARLIER IN THE DAY
FIZZLE AFTER SUNSET WITH THE LOSS OF HEATING...BUT WILL STILL
MAINTAIN AT LEAST A SLIGHT CHANCE AFTER DARK...MAINLY ACROSS THE
PIEDMONT...AS THE FRONT PASSES ACROSS THE AREA. THE MOUNTAINS WILL
MANAGE TO COOL INTO THE MID/UPPER 50S BY SUNRISE SATURDAY...HOWEVER
BELIEVE WE WILL STILL HOLD ONTO LOW 60S ACROSS THE PIEDMONT FOR
OVERNIGHT LOWS.

HIGH PRESSURE PASSING ACROSS THE LOWER GREAT LAKES WILL CONTROL OUR
WEATHER PATTERN FOR SATURDAY AND SATURDAY NIGHT...MAINTAINING A
MOSTLY DRY FORECAST. WINDS WILL BECOME INCREASINGLY EASTERLY AS THE
HIGH SHIFTS TOWARD NEW ENGLAND...AND THE UPSLOPE FLOW ALONG THE BLUE
RIDGE MAY SUPPORT A FEW SHOWERS/ISOLATED THUNDERSTORM OVER THE NORTH
CAROLINA MOUNTAINS DURING EARLY EVENING...ALTHOUGH ANY CONVECTION
WILL DISSIPATE QUICKLY AFTER SUNSET. TEMPERATURES WILL BE VERY CLOSE
TO AVERAGE FOR MID JUNE...WITH HIGHS RANGING FROM THE UPPER 70S WEST
TO THE MID 80S EAST...AND LOWS RANGING FROM THE UPPER 50S TO THE LOW
60S.

FOR SUNDAY...AN UPPER LEVEL RIDGE WILL BUILD IN FROM THE GULF...
WHILE HIGH PRESSURE IN THE LOW LEVELS WILL SHIFT SOUTHEAST...COMING
TO REST OFF THE MID ATLANTIC COAST BY SUNRISE MONDAY. AS THE HIGH
MOVES...WINDS WILL BECOME INCREASINGLY SOUTHEASTERLY...AND WILL
BEGIN TO DRAW ATLANTIC MOISTURE BACK INTO THE AREA. RIDGING WILL
MAKE FOR A LITTLE MORE HEATING AND INSTABILITY...AND EXPECT A
SLIGHTLY BETTER CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG
THE BLUE RIDGE DURING LATE AFTERNOON AND EARLY EVENING. HIGHS WILL
CLIMB INTO THE 80S MOST LOCATIONS WHILE SUNDAY NIGHT LOWS WILL FALL
INTO THE 60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 200 PM EDT WEDNESDAY...

THE EXTENDED PERIOD LOOKS LIKE WE WILL GET A GOOD SHOT OF SOUPY SUMMERTIME WEATHER.
RIDGING ALOFT WILL COUPLE WITH SFC HIGH PRESSURE DRIFTING OFF TO THE SOUTHEAST TO
PUMP WARM AND HUMID AIR INTO THE SERN US. TEMPS WILL BE WELL ABOVE NORMAL WITH MAX
TEMPS IN THE 90S EAST OF THE BLUE RIDGE THROUGH MID WEEK...AND NOT TOO MUCH COOLER
WEST OF THE RIDGE. COMBINED WITH DEW POINTS WELL INTO THE 60S IT WILL BE QUITE STICKY
INDEED. THESE CONDITIONS WILL ALSO BRING US MORE AND MORE INSTABILITY AND WE CAN
EXPECT SOME DIURNAL SHOWERS/THUNDERSTORMS EACH DAY.

THEN THINGS START TO GO SIDEWAYS AS MODEL GUIDANCE REALLY STARTS TO DIVERGE IN
SOLUTIONS DEEPER INTO THE EXTENDED PERIOD. EURO AND SOME ENSEMBLE MEMBERS ARE
FAVORING A BLOCKY PATTERN WITH A DEEPENING TROF IN THE WEST AND CORRESPONDING
RIDGE IN THE EAST. GFS AND SOME OTHER ENSEMBLE MEMBERS ARE MUCH MORE PROGRESSIVE.
THE RESULT IS A SIGNIFICANT DECREASE IN FORECAST CONFIDENCE AS WE GET TO THE END
OF THE WORKWEEK. THIS RESULTS IN THE GFS BEING RATHER BULLISH WITH A COLD FRONT
MOVING THROUGH THURSDAY NIGHT WITH A SIGNIFICANT CHANGE OF AIRMASS...WHILE THE EURO
IS HAPPY TO KEEP US IN HIGH THETA-E AIR INTO THE FIRST PART OF
THE WEEKEND. WILL HAVE TO SEE HOW LATER MODEL RUNS PLAY OUT AS
THIS WILL OBVIOUSLY HAVE SIGNIFICANT IMPLICATIONS FOR OUR FORECAST
TOWARD THE END OF NEXT WEEK.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 1140 PM EDT THURSDAY...

TWO MAIN AREAS WITH WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
EXPECTED THROUGH THE TAF PERIOD. FIRST AREA EXTENDED FROM
NORTHEAST TENNESSEE INTO SOUTHWEST PENNSYLVANIA AND WILL BRING
PROLONGED PERIODS OF SHOWERS AND THUNDERSTORMS AND THE ASSOCIATED
MVFR CEILINGS AND VISIBILITIES TO KLWB AND KBLF THROUGH 18Z
FRIDAY.

THE SECOND AREAS OF PRECIPITATION OVER SOUTHEAST VIRGINIA AND
NORTHERN NORTH CAROLINA WAS EXPANDING AND MAY BRING THUNDERSTORMS
INTO KLYH AND KDAN LATER THIS AFTERNOON. CONFIDENCE ON TIMING AT
THESE AIRPORTS IS LOW BUT THE OCCURRENCE OF STORMS AND MVFR
CONDITIONS SOMETIME BEFORE 00Z/8PM IS HIGH.

EXPECTING WIDESPREAD MVFR FOG AND CEILINGS WILL FILL IN TONIGHT
ALTHOUGH CONFIDENCE IS LOW FOR HOW FAR CEILINGS WILL DROP. WINDS
BECOME NORTHWEST ON FRIDAY AS A COLD FRONT APPROACHES THE AREA.
THIS FRONT WILL MAINTAIN THE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY AFTERNOON.

EXTENDED AVIATION DISCUSSION...

THE COLD FRONT COMES THROUGH FRIDAY NIGHT THEN SHOWER/STORM
ACTIVITY IS EXPECTED TO BECOME MORE ISOLATED TO WIDELY SCATTERED
WITH BETTER OPPORTUNITY FOR LONGER PERIODS OF VFR CONDITIONS FOR
THE WEEKEND. BY MONDAY AND TUESDAY THE DEEPER MOISTURE RETURNS
ALONG WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE
ASSOCIATED MVFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, Jun 12, 2:42 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU JUN 12 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
342 PM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...AND CAPABLE OF PRODUCING BOTH DAMAGING WINDS AND HAIL.
THESE STORMS WILL ALSO BE SLOW MOVING...AND MAY PASS REPEATEDLY
OVER THE SAME LOCATIONS...POSSIBLY RESULTING IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 5:17 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT THU JUN 12 2014

VAZ058-122315-
HALIFAX VA-
617 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ALTON...MOVING TO THE NORTH AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TURBEVILLE...
  SOUTH BOSTON...
  HALIFAX...
  CLUSTER SPRINGS...
  AND ALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3654 7890 3654 7916 3687 7910 3681 7878
TIME...MOT...LOC 2214Z 194DEG 13KT 3655 7904

WP
Special weather statement, Jun 12, 5:34 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT THU JUN 12 2014

NCZ003-004-VAZ032-122315-
SURRY NC-STOKES NC-PATRICK VA-
634 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PILOT MOUNTAIN...MOVING TO THE NORTHEAST
  AT 25 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  FRANCISCO...
  PILOT MOUNTAIN...
  STUART...
  WESTFIELD...
  AND WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3630 8061 3667 8048 3669 8046 3672 8046
      3669 8015 3628 8046
TIME...MOT...LOC 2231Z 208DEG 24KT 3643 8050

WP
Special weather statement, Jun 12, 5:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT THU JUN 12 2014

VAZ011-014-018-WVZ044-122315-
GILES VA-MONTGOMERY VA-CRAIG VA-MONROE WV-
636 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A CLUSTER OF STRONG THUNDERSTORM FROM PEARISBURG...NORTHEAST TO NEW CASTLE
  MOVING TO THE NORTH AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  NEWPORT...
  PEARISBURG...
  MOUNTAIN LAKE...
  AND PAINT BANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3758 8000 3722 8042 3730 8079 3755 8064
      3759 8000
TIME...MOT...LOC 2231Z 192DEG 13KT 3733 8051

WP
Local storm report, Jun 12, 6:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      SSE PRINCETON           37.36N 81.10W
06/12/2014                   MERCER             WV   911 CALL CENTER

            STAFFORD DRIVE FLOODED. ESTIMATED 4 TO 6 INCHES OF WATER
            FLOWING ACROSS ROAD.

&&

FISHER
Special weather statement, Jun 12, 6:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT THU JUN 12 2014

VAZ014-017-032-130015-
FLOYD VA-PATRICK VA-MONTGOMERY VA-
722 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTH CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...MOVING TO THE NORTH AT
  25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PILOT...
  STUART...
  FLOYD...
  WOOLWINE...
  AND CHECK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3659 8048 3669 8047 3669 8046 3671 8046
      3708 8041 3706 8015 3695 8017 3692 8020
      3690 8020 3687 8023 3686 8019 3655 8024
TIME...MOT...LOC 2318Z 195DEG 24KT 3676 8038

WP
Special weather statement, Jun 12, 6:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU JUN 12 2014

VAZ018-023-130015-
BOTETOURT VA-CRAIG VA-
730 PM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DALEVILLE...MOVING TO THE NORTH AT 10
  MPH.

* NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TROUTVILLE...
  ORISKANY...
  NACE...
  AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3738 7984 3739 8002 3740 8005 3761 8012
      3762 8010 3767 7983
TIME...MOT...LOC 2327Z 172DEG 9KT 3745 7997

WP

The radar

The Roanoke radar (KFCX), 38 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Craig

When
June 12, 6:30 PM EST to 7:00 PM EST
Where
Craig County, 1.37 mi E of Huffman to 1.61 mi E of Huffman
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$500
Reported by
Public
Coordinates
37.351, -80.395

Rainfall totaling 4.5 inches fell on a property along Cumberland Gap Road with the heaviest rainfall occurring between 700 and 730 pm EDT. The resultant runoff caused the property to be flooded. Damage values are estimated.

Flash Flood, Montgomery

When
June 12, 8:00 PM EST to 11:00 PM EST
Where
Montgomery County, 2.14 mi NNE of Bennetts Mill
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
37.300, -80.338

Heavy rain prompted flash flooding along Mt Tabor Road. An estimated eight inches of water was flowing across the road, and gravel was also washing onto the road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
June 12, 8:32 PM EST
Where
Bedford County, Big Island
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.530, -79.370

Thunderstorm winds blew large tree limbs down. Damage values are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528717, 528718, 528716.